Alert archive / Pennsylvania / Wind Advisories in 2023

Wind Advisory 7, NWS State College, PA

March 24, 20238 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Mar 24, 2023, 2:33 PM EDT for 8 counties in Pennsylvania. It took effect at Mar 25, 2023, 4:00 PM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2023, 2:33 PM EDT (18:33 UTC)
In effect from
Mar 25, 2023, 4:00 PM EDT
Expired
Mar 26, 2023, 5:00 AM EDT
In force
13 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Cameron County, PA, Clearfield County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Warren County, PA

The radar

The State College radar (KCCX), 59 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2023-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2023-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
-221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS71 KCTP 241833
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
233 PM EDT Fri Mar 24 2023

PAZ004-005-010-011-017-024-033-251145-
/O.NEW.KCTP.WI.Y.0007.230325T2200Z-230326T0900Z/
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
Including the cities of Warren, Bradford, St. Marys, Ridgway, 
Emporium, DuBois, Clearfield, Johnstown, and Somerset
233 PM EDT Fri Mar 24 2023

...WIND ADVISORY IN EFFECT FROM 6 PM SATURDAY TO 5 AM EDT
SUNDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Warren, McKean, Elk, Cameron, Clearfield, Cambria and 
  Somerset Counties.

* WHEN...From 6 PM Saturday to 5 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$
MRS/MMD
For more information from the National Weather Service visit
http://weather.gov/ctp
5 follow-up statements
159 
WWUS71 KCTP 241900
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
300 PM EDT Fri Mar 24 2023

PAZ006-251145-
/O.EXA.KCTP.WI.Y.0007.230325T2200Z-230326T0900Z/
Potter-
Including the city of Coudersport
300 PM EDT Fri Mar 24 2023

...WIND ADVISORY IN EFFECT FROM 6 PM SATURDAY TO 5 AM EDT
SUNDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Potter County.

* WHEN...From 6 PM Saturday to 5 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

PAZ004-005-010-011-017-024-033-251145-
/O.CON.KCTP.WI.Y.0007.230325T2200Z-230326T0900Z/
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
Including the cities of Warren, Bradford, St. Marys, Ridgway, 
Emporium, DuBois, Clearfield, Johnstown, and Somerset
300 PM EDT Fri Mar 24 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM SATURDAY TO 5 AM EDT
SUNDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Warren, McKean, Elk, Cameron, Clearfield, Cambria and 
  Somerset Counties.

* WHEN...From 6 PM Saturday to 5 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$
MRS/MMD 
For more information from the National Weather Service visit
http://weather.gov/ctp
206 
WWUS71 KCTP 251100
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
700 AM EDT Sat Mar 25 2023

PAZ004>006-010-011-017-024-033-260900-
/O.CON.KCTP.WI.Y.0007.230325T2200Z-230326T0900Z/
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, Emporium, DuBois, Clearfield, Johnstown, and Somerset
700 AM EDT Sat Mar 25 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 5 AM
EDT SUNDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected. 

* WHERE...Warren, McKean, Elk, Cameron, Clearfield, Cambria and 
  Somerset Counties. 

* WHEN...From 6 PM Saturday to 5 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$
BANGHOFF
687 
WWUS71 KCTP 251935
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
335 PM EDT Sat Mar 25 2023

PAZ004>006-010-011-017-024-033-260745-
/O.EXT.KCTP.WI.Y.0007.230325T2000Z-230326T0900Z/
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, Emporium, DuBois, Clearfield, Johnstown, and Somerset
335 PM EDT Sat Mar 25 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM EDT SUNDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Warren, McKean, Elk, Cameron, Clearfield, Cambria and 
  Somerset Counties.

* WHEN...Until 5 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
805 
WWUS71 KCTP 260311
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1111 PM EDT Sat Mar 25 2023

PAZ004>006-010-011-017-024-033-260900-
/O.CON.KCTP.WI.Y.0007.000000T0000Z-230326T0900Z/
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, Emporium, DuBois, Clearfield, Johnstown, and Somerset
1111 PM EDT Sat Mar 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT SUNDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Warren, McKean, Elk, Cameron, Clearfield, Cambria and 
  Somerset Counties.

* WHEN...Until 5 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
536 
WWUS71 KCTP 260855
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
455 AM EDT Sun Mar 26 2023

PAZ004>006-010-011-017-024-033-261000-
/O.EXP.KCTP.WI.Y.0007.000000T0000Z-230326T0900Z/
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, Emporium, DuBois, Clearfield, Johnstown, and Somerset
455 AM EDT Sun Mar 26 2023

...WIND ADVISORY WILL EXPIRE AT 5 AM EDT EARLY THIS MORNING...

The threat of widespread strong winds has ended across the region. 

Winds will remain on the gusty side into early this afternoon.

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Mar 24, 2:31 PM EDT, 2 minutes earlier.

Area forecast discussion, Mar 24, 2:31 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service State College PA
231 PM EDT Fri Mar 24 2023

.SYNOPSIS...
Periods of rain over the southern tier of Pennsylvania this
afternoon and evening will expand northward and bring more
widespread precipitation later tonight into Saturday. An
unsettled, wet and windy day to begin the last weekend in March
before conditions markedly improve (dry out and warm up) on
Sunday. There will be some light precipitation around the area
early next week with temperatures trending below normal by
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cloudy this evening into tonight with light rain axis straddling
the MD line. Expect precipitation to expand northward overnight
into the predawn hours Saturday morning as deep low pressure
system tracks northeast from the Missouri Bootheel to near
IN/OH/MI border. Max QPF should be focused over the NW
Alleghenies in the 06-12Z Saturday window.

Temperature profiles on the northern periphery of the expanding
precip shield are marginally cold enough to support a brief
period of wintry mix across the higher terrain in the northern
tier. Any snow/ice accum would be very spotty and likely
confined to non- paved/elevated surfaces.

Low temps will be colder in the north/warmer in the south
(30-40F range) and +5 to +10 degrees above late March climo.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Strong south-southeast flow will help to transport anomalous
GOMEX moisture (+1-2SD pwats) into CPA on Saturday. This deep
moisture will overrun a warm front located to the south of the
Commonwealth and result in periods of soaking rain during the
first part of the day/thru 18Z. The afternoon looks more showery
and can't rule out a few isolated t-storms in low CAPE/high
shear environment.

Tricky temperature forecast balancing how much CAD will be
offset/eroded by very mild SW flow in the warm sector. 12hr or
conventional daytime highs should occur very late in the day
closer to 00Z with the 24hr maxT potentially being hit early
Saturday night before temps begin to fall in the wake of the
cold/occluded front.

Gusty southeast winds will buffet the Allegheny ridgetops on
Saturday. Fcst soundings signal an opportunity to reach advy
level wind gusts in the post-frontal WSW flow as stable
inversion quickly mixed out thanks to BL mixing/steepening llvl
lapse rates. 3hr pressure rises of 3-6mb should also contribute
to advy level wind gusts and have coordinated with neighboring
offices on a wind advy from 22Z Sat - 09Z Sunday.

Some low clouds and rain/snow showers may linger downwind of
Lake Erie over the NW mtns tomorrow night before conditions dry
out into Sunday. Min temps Saturday night will range from 30-40
from NW to SE with gusty west winds continuing into Sunday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Sunday will be a drier day with a breezy NW wind, as low
pressure deepens while pulling away from the region and into
the Canadian Maritimes. BUFKIT soundings show a weak inversion
with very dry air above and signal the potential for deeper
mixing than modeled Sunday afternoon. As such, expecting
temperatures to run a little higher than the NBM as dewpoints
drop a few to several degrees lower than modeled. If you're
planning to burn any debris, take precautions. Otherwise, enjoy
a picture-perfect day! Winds will slacken Sunday night into
Monday, thanks to building high pressure with seasonable
temperatures.

Medium range guidance still shows some spread and associated
forecast uncertainty related to an upper level trough tracking across
the northern United States early next week. The ECENS/Canadian
track this feature across PA Tuesday PM, while the faster
GFS/GEFS tracks a weaker trough through late Monday. Both of
these features are accompanied by a weak surface low passing
across the Mid Atlantic region, which could produce a bit of
light rain. Temperatures could be marginally cold enough for
light snow over the N Mtns.

There is a fair amount of model agreement on fair and cool
conditions Wednesday, as high pressure builds southeast from the
Grt Lks. Odds currently favor fair weather lasting through
Thursday. However, there are a decent number of GEFS members
that bring the potential of late day rain associated with an
approaching warm front.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
MVFR cigs likely hold at KJST/KAOO, otherwise VFR flying this
evening into tonight. Expect lowering trend through Saturday
morning with rain expanding northward over the airspace. We were
keen to add LLWS across the western and central TAFs late
tonight into Saturday thanks to a 40-60kt LLJ. MVFR to IFR
flight cats should be reached by Saturday morning with periods
of light to moderate rain. Character of the precip should become
more showery Saturday afternoon with an isolated t-storm
possible. Strong post-frontal wind gusts 30-40kt from ~270
degrees are likely Saturday night.

Outlook...

Sun...Breezy with MVFR cigs over the western 1/3. Wind gusts
20-30kt from 260-290 deg.

Mon-Tue...Periods of rain possible mixed with wet snow in the
northern airspace.

Wed...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 PM Saturday to 5 AM EDT Sunday for PAZ004-
005-010-011-017-024-033.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Fitzgerald/Evanego/Banghoff
AVIATION...Steinbugl
Hazardous weather outlook, Mar 24, 10:20 AM EDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1020 AM EDT Fri Mar 24 2023

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-251430-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1020 AM EDT Fri Mar 24 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 8:22 PM EDTSpecial Weather StatementCTPCumberland23 min
Mar 23, 8:37 PM EDTSpecial Weather StatementCTPYork23 min
Mar 23, 8:59 PM EDTSpecial Weather StatementCTPLancaster16 min
Mar 23, 9:17 PM EDTSpecial Weather StatementCTPLancaster13 min

Nearby

Wind Advisories in Pennsylvania, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.